Alert archive / Nebraska / Tornado Warnings in 2011

Tornado Warning 75, NWS Hastings, NE

August 18, 2011Merrick County, Nance County, Polk County, Nebraska

NWS Hastings, NE issued this tornado warning at Aug 18, 2011, 8:27 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 8:27 PM CDT (01:27 UTC)
Expired
Aug 18, 2011, 9:00 PM CDT
In force
33 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Merrick County, NE, Nance County, NE, Polk County, NE

The radar

The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 6:38 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
636 m²/s²
Significant tornado parameter
0.0
Supercell composite
47.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WFUS53 KGID 190127
TORGID
NEC121-125-143-190200-
/O.NEW.KGID.TO.W.0075.110819T0127Z-110819T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
827 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MERRICK COUNTY IN CENTRAL NEBRASKA...
  EAST CENTRAL NANCE COUNTY IN CENTRAL NEBRASKA...
  CENTRAL POLK COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 900 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR GENOA...OR 19 MILES WEST OF COLUMBUS...AND
  MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SILVER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4113 9774 4140 9777 4141 9770 4140 9769
      4140 9766 4115 9756
TIME...MOT...LOC 0127Z 350DEG 26KT 4137 9772
HAIL 1.50IN

$$

HEINLEIN
1 follow-up statement
837 
WWUS53 KGID 190157
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT THU AUG 18 2011

NEC121-125-143-190206-
/O.EXP.KGID.TO.W.0075.000000T0000Z-110819T0200Z/
MERRICK NE-NANCE NE-POLK NE-
857 PM CDT THU AUG 18 2011

...THE TORNADO WARNING FOR EAST CENTRAL NANCE AND
NORTHEASTERN MERRICK COUNTIES WILL EXPIRE AT 900 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. A TORNADO WARNING IS STILL IN EFFECT FOR CENTRAL POLK COUNTY 
UNTIL 915 PM.

LAT...LON 4113 9774 4140 9777 4141 9770 4140 9769
      4140 9766 4115 9756
TIME...MOT...LOC 0156Z 350DEG 26KT 4116 9767

$$

HEINLEIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 18, 3:07 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 3:07 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT THU AUG 18 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.  CONVECTION WAS ALREADY
ONGOING THIS MORNING IN SOUTHERN SOUTH DAKOTA AND STORMS HAVE NOW
REACH NORTHEAST NEBRASKA EARLY THIS AFTN.  MESO ANALYSIS PAGE
INDICATES MIXED LAYER CAPES AROUND 3000 J/KG IN EASTERN NEBRASKA
WITH EFFECTIVE SHEAR NEAR 50KTS.  STORMS LOOK TO MAKE A RIGHT TURN
THIS AFTN AND EVENING...AND ALTHOUGH BRUNT OF ACTIVITY LOOKS TO
REMAIN TO OUR NORTH AND EAST GIVEN CURRENT TRENDS...WILL MAINTAIN
SOME BUFFER POPS JUST IN CASE.  IF CONVECTION DOES REACH OUR
AREA...SEVERE WEATHER IS POSSIBLE GIVEN THE HIGH INSTABILITY AND
SHEAR PARAMETERS.  FARTHER WEST...SURFACE TROUGH OR DRY LINE HAD
EDGED EAST OF THE PANHANDLE INTO WESTERN NEBRASKA...AND CANNOT
COMPLETELY RULE OUT CONVECTION HERE BUT CAP IS STRONGER IN THIS AREA
AND POTENTIAL LOOKS LIMITED AT BEST.

THE EASTERN CONVECTION IS EXPECTED TO CONTINUE TO PROPAGATE
EAST/SOUTHEAST WITH TIME TONIGHT WITH PCPN CHCS DECREASING WITH
TIME.  STRATUS LOOKS TO REDEVELOP ACROSS OUR NORTHERN AND EASTERN
COUNTIES AND SREF INDICATES 30 TO 40 PCPN CHCS OF VSBYS BELOW A MILE
NORTH OF INTERSTATE 80 AND THIS IS SUPPORTED BY MOS GUIDANCE.
WILL GO WITH AREAS OF FOG IN OUR NORTH/EAST WITH PATCHY FOG IN THE
SOUTHWEST...WITH VSBYS IMPROVING BY MID MORNING.

HEADING INTO FRIDAY...SHORTWAVE ENERGY TRANSLATES ACROSS THE
SOUTHERN CANADIAN PROVINCES/NORTHERN PLAINS REGION WITH THE SURFACE
COOL FRONT SAGGING SOUTH ACROSS THE CENTRAL PLAINS...WHILE WARM
FRONT ESTABLISHES ACROSS SOUTHERN KANSAS.  EASTERLY UPSLOPE FLOW IS
EXPECTED TO GENERATE CONVECTION ALONG THE HIGH PLAINS REGION DURING
THE AFTERNOON WITH STORMS ADVANCING EASTERLY IN THE MEAN FLOW DURING
THE AFTN/NIGHT.  THE LLVL JET STRENGTHENS NEAR 40KTS OVER THE
BAROCLINIC ZONE AND CONVECTION IS EXPECTED TO PERSIST INTO THE
NOCTURNAL HOURS.  STORMS SHLD REACH OUR SW CWA DURING THE EVENING
AND STRONG TO SEVERE STORMS ARE POSSIBLE ESPECIALLY FOR THE FIRST
PART OF THE EVENT.  DAMAGING WINDS/LARGE HAIL ARE POSSIBLE AND IT
LOOKS AS IF THE EVENT WILL TRANSITION TO A HEAVY RAINER IN THE
PRESENCE OF HIGH PRECIPITABLE WATER VALUES NEAR OR IN EXCESS OF TWO
INCHES IN OUR SOUTHERN CWA AND THIS AREA HAS BEEN OUTLINE IN THE HPC
HEAVY RAINFALL OUTLOOK.

.LONG TERM...SATURDAY THROUGH THURSDAY. MAIN FORECAST CONCERNS WILL
BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT.

AN UPPER WAVE CONTINUES TO MOVE THROUGH THE FORECAST AREA ON
SATURDAY BUT IS MAINLY THROUGH THE AREA BY AFTERNOON. MODELS HAVE
SOME MINOR DIFFERENCES IN WHERE THE SURFACE BOUNDARY IS BUT THEY ALL
HAVE IT SOUTH OF THE FORECAST AREA. EXPECT THE BEST PRECIPITATION
CHANCES TO BE NORTH OF THE BOUNDARY AND LIKELY NEAR THE
KANSAS/NEBRASKA STATE LINE. AS THE UPPER WAVE MOVES OUT OF THE AREA
THE PRECIPITATION CHANCES WILL PROBABLY DECREASE. TEMPERATURES WILL
BE ON THE COOL SIDE WITH THE CLOUDS AND RAIN AROUND. SATURDAY NIGHT
INTO SUNDAY NORTHWEST FLOW CONTINUES ACROSS THE AREA. THERE ARE SOME
WEAK WAVES THAT MOVE THROUGH THE AREA BUT CHANCES FOR THUNDERSTORMS
SHOULD BE SMALL. TEMPERATURES WILL WARM BACK UP AGAIN AS THE UPPER
LEVEL RIDGE BUILDS TO THE WEST OF THE FORECAST AREA.

THE RIDGE CONTINUES IN THE WESTERN UNITED STATES GAINING AMPLITUDE
DURING THE WEEK. THERE IS A WEAK UPPER WAVE THAT TRIES TO MOVE
THROUGH THE REGION ON MONDAY OR MONDAY NIGHT. MODELS KEEP
PRECIPITATION MAINLY OUT OF THE FORECAST AREA SO WILL KEEP THE
FORECAST DRY FOR NOW...BUT WILL HAVE TO WATCH TO SEE WHERE THIS WAVE
GOES AS IT MOVES THROUGH THE AREA. WITH THE RIDGE BUILDING THE
TEMPERATURES WILL LIKELY WARM UP DURING THE WEEK SO HAVE TRENDED UP
A BIT.

&&

.AVIATION...18Z TAF. CLEAR SKIES AT THE ONSET OF THE TAF PERIOD
WILL GIVE WAY TO SCATTERED CU DURING THE AFTN AND EVENING. TSTMS
HAVE ALREADY DEVELOPED IN SOUTHEAST SOUTH DAKOTA/NORTHEAST
NEBRASKA AND CONVECTION IS EXPECTED TO MOVE EAST/SOUTHEAST WITH
TIME. KGRI STILL LOOKS TO BE ON THE WESTERN PERIPHERY OF
CONVECTION INTO TONIGHT AND WILL NOT INCLUDE IN TAF ATTM. MODELS
CONTINUE TO INDICATE STRATUS WILL REDEVELOP TONIGHT WITH POTENTIAL
IFR OR LIFR CIGS AND VSBYS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Aug 18, 7:31 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT THU AUG 18 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
731 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE FOR LOCATIONS EAST OF A LINE
FROM ORD TO HEBRON NEBRASKA. IF THUNDERSTORMS REACH THIS
AREA...THE MAIN HAZARDS FROM THE STORMS WILL BE TORNADOES...LARGE
HAIL THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 70
MPH.

THE SEVERE WEATHER THREAT WILL DIMINISH AFTER DARK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE FORECAST FROM FRIDAY AFTERNOON THROUGH SUNDAY
NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT
PRIMARILY SOUTHWEST OF A LINE FROM LEXINGTON NEBRASKA TO BELOIT
KANSAS...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND
GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER HAZARDS. HEAVY
RAINFALL AMOUNTS IN EXCESS OF ONE AND TWO INCHES MAY OCCUR FRIDAY
NIGHT...MAINLY ACROSS NORTH CENTRAL KANSAS AND LOCATIONS SOUTH OF
INTERSTATE 80 IN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR LOCATIONS EAST
OF A LINE FROM ORD TO HEBRON NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:59 PM CDTTornado WarningGIDMerrick, Nance31 min
Aug 18, 8:22 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk38 min
Aug 18, 8:45 PM CDTTornado WarningGIDPolk, York21 min
Aug 18, 9:02 PM CDTSevere Thunderstorm WarningGIDPolk, York43 min

Nearby

Tornado Warnings in Nebraska, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.